23
Nov
08

November 23, 2008

Well, I’m cruising along toward the finish on my radiation treatments – four more to go, and I’m very pleased about that. Even though they gave me a “skin break” on the overall irradiation, the area around the scar and towards my armpit where they did the boost is extremely red and quite sensitive. No blisters yet, so it is still considered a first-degree burn, and the aloe gel does help soothe it; but I have to keep applying it, and having fabric rub against the skin for any length of time irritates it badly. I’m back on the general irradiation treatment now, but hopefully this 2-day weekend break, and the 1-day Thanksgiving break will keep it from getting too much worse.

We met with the oncologist on Thursday, and I have the starting date for my chemo: January 9. I will be having the low-dose regimen, where I have chemo three weeks in a row, and one week off. The drug will be Taxol, but the twist is that he also wants to have me use Avastin. I asked him why, since Avastin is normally used for Stage IV (metastatic) cancer. The other use for it is “locally recurrent” cancer, which describes my version. The Avastin will be administered in the first and third weeks of each 4 week period. I will have 3 or 4 months-worth of treatments.

Now, you know me, I am obsessively inclined to research, well, everything. Avastin’s action is anti-angiogenesis, which in real language means that it blocks blood pathways from forming to feed a tumor.

What?

I don’t have a tumor, right? This time, they got it all, right?

Yes, at least if you can trust the pathology report. However, the oncologist said that there isn’t really a standard for treating my type of recurrence – because of its quick return and aggressive growth, the idea is to be as aggressive as possible in its treatment. Hence the radiation to treat the local area, and the chemo to make sure that any stray cancer cells that might have passed through a lymph node without pausing are killed off.

But I do want to talk to him again, because I’m not really sure that I understand just how the Avastin is going to work on any floating cells out there – if it’s floating around in either the lymph or blood, the Taxol is there to kill it; Avastin is targeted to tumors. Perhaps it is just a precaution in case there were microscopic cells parked somewhere that did not show up on my PET scan this summer; or perhaps it is just because I’ve defied the odds already.

Another concern I have about the Avastin is that it causes bleeding problems. Now, the oncologist may have believed he was communicating the risks clearly, and I think for the most part, he did. But just the day before I met with him, there was a study publicized that claims that the risk of blood clots for Avastin patients is 33% higher that in control group studies. Of course, Genentech challenged that conclusion; as who wouldn’t when they make obscene amounts of money off a cash cow like Avastin. And I’ve been told this previously, that cancer patients are “hypercoagulative”, meaning they tend towards clots anyway, due to the cancer. However, the researchers based their findings on differences in clotting episodes between patients given Avastin and control patients that were NOT given Avastin – presumably the control group also had cancer. 33% increase is more than a statistical anomaly, given that both sets of patients should have been at the normal hypercoagulative risk of cancer patients in general.

The problem for me is that I have a history of pulmonary embolism; indeed, that is why the oncologist wanted me to have my ovaries removed – so that I wouldn’t be taking Tamoxifen, which includes an increased risk of clotting.

So why, if that is such a concern at a relatively low risk with Tamoxifen (0.5% for a deep vein thrombosis (leg clot), and 0.3% for pulmonary embolism (lung clot)), isn’t it a concern with a higher risk from Avastin (the *smallest* risk number I can find so far is 14%, which is a 6% increase over the placebo patients)?

Now, I’m interested to note that the clot information that Avastin labeling documents refers to includes both venous and arterial thromboembolic events – so in addition to having an increased chance of DVT or PE, I also have to worry about stroke, TIA, and heart attacks (oh, but those risks are only 4.4%, a mere 2.5% increase over the placebo group. . .).

So I’m not convinced at this point that I want to take my chances with the Avastin. On the other hand, the idea that there could be a stealth tumor out there somewhere is a concern. The researcher cited in the San Francisco Chronicle article, Dr. Shenhong Wu, said “his findings are not a reason to avoid taking Avastin,” and that it was simply a warning for hypervigilance in relation to clot symptoms.

So there you go. Will the cancer get me, or the blood clot? Or will I sail through this as I sailed through the last (unsuccessful) treatment? Stay tuned for the next exciting episode of “As the Epidermis Burns”!

Advertisements

0 Responses to “November 23, 2008”



  1. Leave a Comment

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


Post archive

November 2008
S M T W T F S
« Oct   Dec »
 1
2345678
9101112131415
16171819202122
23242526272829
30  

Enter your email address to subscribe to this blog and receive notifications of new posts by email.

Join 33 other followers


%d bloggers like this: